Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 27, NWS State College, PA

May 29, 2020McKean County, Warren County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 29, 2020, 1:28 PM EDT for McKean County, Warren County, Pennsylvania. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2020, 1:28 PM EDT (17:28 UTC)
Expired
May 29, 2020, 2:15 PM EDT
In force
47 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties McKean County, PA, Warren County, PA

The radar

The Buffalo radar (KBUF), 118 km from the middle of the area, began a volume at 17:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 1:36 PM EDTTSTM WND DMG3 W Kinzua Dam, PATREES AND WIRES DOWN ON KINZUA RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.5 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2020-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2020-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1304 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

957 
WUUS51 KCTP 291728
SVRCTP
PAC083-123-291815-
/O.NEW.KCTP.SV.W.0027.200529T1728Z-200529T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
128 PM EDT Fri May 29 2020

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Northeastern Warren County in north central Pennsylvania...
  Northwestern McKean County in north central Pennsylvania...

* Until 215 PM EDT.

* At 127 PM EDT, a severe thunderstorm was located near Warren,
  moving northeast at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees, roofs, and siding.

* Locations impacted include...
  Warren, Youngsville, Russell, Scandia, Lottsville, Warren South,
  Chapman State Park, Sugar Grove, Starbrick and Bear Lake.

This includes the following COVID-19 Test Sites... 
Warren General Hospital.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4200 7869 4172 7926 4189 7937 4200 7955
TIME...MOT...LOC 1727Z 236DEG 40KT 4189 7916 

HAIL...<.75IN
WIND...60MPH
 
$$

RXR
1 follow-up statement
284 
WWUS51 KCTP 291804
SVSCTP

Severe Weather Statement
National Weather Service State College PA
204 PM EDT Fri May 29 2020

PAC123-291814-
/O.CAN.KCTP.SV.W.0027.000000T0000Z-200529T1815Z/
Warren PA-
204 PM EDT Fri May 29 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WARREN COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4200 7891 4199 7870 4189 7891 4200 7892
TIME...MOT...LOC 1804Z 236DEG 40KT 4212 7870 

$$

PAC083-291815-
/O.CON.KCTP.SV.W.0027.000000T0000Z-200529T1815Z/
McKean PA-
204 PM EDT Fri May 29 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EDT
FOR NORTHWESTERN MCKEAN COUNTY...

At 204 PM EDT, a severe thunderstorm was located near Salamanca,
moving northeast at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees, roofs, and siding.

This severe thunderstorm will remain over mainly rural areas of
northwestern McKean County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4200 7891 4199 7870 4189 7891 4200 7892
TIME...MOT...LOC 1804Z 236DEG 40KT 4212 7870 

HAIL...<.75IN
WIND...60MPH
 
$$

RXR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 11:27 AM EDT, 2 hours 1 minute earlier.

Area forecast discussion, May 29, 11:27 AM EDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service State College PA
1127 AM EDT Fri May 29 2020

.SYNOPSIS...
Summerlike conditions with above average temperatures will last
one more day with scattered strong to severe thunderstorms
possible this afternoon and evening. A noticeably cooler and
drier/less humid airmass will move into the area over the
weekend with temperatures trending below normal into early next
week.

&&

.NEAR TERM /THROUGH TONIGHT/...
11 UTC radar shows the last cluster of showers exiting Tioga
County. Not anticipating much in the way of shower activity
through mid/late morning. Hires guidance was rather bullish on
expanding showers over the Chesapeake Bay region up into the
southeast zones but that did not occur. Very summerlike and
muggy/humid start to the day with temps and dewpoints in the 60s
to low 70s.

Upper level energy over the Mid-South and Upper Midwest will
consolidate over the lower Great Lakes by this evening and
quickly translate into New England overnight. The large scale
lift associated with this shortwave trough along with strong
boundary layer heating of very moist airmass (65-70F dewpoints)
should support convective development by 18Z. The 00Z HREF shows
one area of storms ahead of a pronounced cold front moving into
the northwest mtns by 21Z while another band of storms initiates
in the lee of the Alleghenies perhaps along lee-side trough
with corridor a greatest instability over the Susquehanna
Valley. The greatest coverage of showers/storms should occur
from mid-late afternoon through the evening before
weakening/shifting to the east and fading out by tonight.

Storms will evolve within a strongly sheared southwesterly flow
regime. While vertical shear seems supportive of supercells,
and a few may develop, it appears thunderstorm clusters and line
segments may be the more common storm mode. Scattered damaging
winds, some hail, and perhaps a tornado or two are possible. SPC
has expanded the SLGT risk D1 outlook to cover the remainder of
PA. A sufficiently moist and unstable atmosphere will be
supportive of locally heavy rainfall, however the forward speed
of cells and overall scattered coverage should limit short
duration flooding potential. 00Z HREF 24-hr probability-matched
mean QPF shows to stripes of 1-2 inches over the far northwest
and across the central ridge/valley region which aligns with the
D1 WPC MRGL risk ERO.

Cooler and drier air will filter into CPA tonight behind the
front with min temps falling into the low 50s in the northwest.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
After a week of summerlike weather, a noticeable cooldown will
occur over the weekend and last into early next week. Can't rule
out a stray shower on Saturday over the western Alleghenies tied
to secondary cold front/sfc trough. Max temps will trend lower
with fcst departures 8-15 degrees below average by Sunday with
highs ranging from the upper 50s in the northwest to near 70F in
the LSV. Low temps will get rather chilly by Sunday night in
the upper 30s to mid 40s, with patchy frost not out of the
question in the usually colder spots across the northern tier.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Early next week, models are in good agreement on an extended
period of NW flow as a large scale upper trough sharpens over SE
Canada and the Eastern US. An expansive sfc high pressure
builds back in across the Ohio Valley and drifts just south of
PA by Tue and then offshore by the middle of the week. Expect
mainly dry weather and cooler less humid conditions Mon-Tue
(including a couple of chilly mornings, though some cirrus
overhead may keep mins from bottoming out in the 30s over the
northern mountains).

Quick hitting shortwave trough slides through on Tue and may
produce some scattered light showers. The longwave trough
flattens a bit briefly before sharpening again as large ridge
builds over central parts of the country. This will allow
another weak shortwave or two to ripple by overhead on Thu which
will interact with a leftover weak surface boundary (from Wed)
to keep mention of showers in the forecast.

The first half of next weekend is looking pleasant and dry.

&&

.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
At 12z, MVFR cigs were observed still being observed in the
Lower Susq Valley /LNS, with generally VFR cigs elsewhere. BFD
has briefly tanked to IFR /bkn006/, but I think this will
scatter out quickly as the sun rises. Isolated SHRA were
drifting northward across northern PA, in the vicinity of BFD
and IPT.

A southwesterly breeze of 10-20 kts will develop late this
morning and continue through the afternoon. Scattered showers
and thunderstorms will develop ahead of an approaching cold
front and sweep eastward across central PA through the aftn and
evening hours. Brief gusty winds are possible in the vicinity
of any storms.

Expect improving conds this weekend, as cooler and drier air
moves in behind the departing cold front. The next decent chance
for showers will arrive next Tuesday with a system approaching
from the Great Lakes.

Outlook...

Fri night...SHRA/TSRA ending west to east.

Sat...MVFR cigs poss NW, otherwise no sig wx.

Sun-Mon...AM Fog poss. Otherwise VFR.

Tues...chc SHRA/MVFR, mainly NW.

&&

.CLIMATE...
A record daily rainfall of 1.43 inches was set at Williamsport
yesterday. This breaks the old record of 1.22 inches set back in
1968.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl
SHORT TERM...Steinbugl
LONG TERM...Lambert/Banghoff/Radzanowski
AVIATION...Evanego
CLIMATE...
Hazardous weather outlook, May 29, 4:55 AM EDT, 8 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
455 AM EDT Fri May 29 2020

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-300900-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
455 AM EDT Fri May 29 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Scattered severe thunderstorms are possible this afternoon and
evening. Damaging winds 60 mph or greater are the primary threat,
followed by large hail exceeding 1 inch in diameter. Locally heavy
rainfall is also possible and may cause isolated flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

MS

In the hours before

Special weather statement, May 29, 11:58 AM EDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service State College PA
1158 AM EDT Fri May 29 2020

PAZ004-005-010-291700-
Warren-McKean-Elk-
1158 AM EDT Fri May 29 2020

...STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON...

At 11:55 AM, Doppler radar indicated a line of developing
thunderstorms in western Pennsylvania. These storms may continue to
intensify as they approach Warren, McKean, and Elk Counties between
1 PM and 3 PM this afternoon. Stay weather aware and have multiple
ways to receive warnings.

Colbert
Special weather statement, May 29, 1:14 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service State College PA
114 PM EDT Fri May 29 2020

PAZ036-063-064-291745-
Adams PA-Franklin PA-Cumberland PA-
114 PM EDT Fri May 29 2020

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ADAMS...FRANKLIN...AND
CUMBERLAND COUNTIES UNTIL 145 PM EDT...

At 114 PM EDT, Doppler radar indicated a strong thunderstorm over
Guilford, moving northeast at 25 mph.

Wind gusts 40 to 50 mph are possible.

Locations impacted include...
Chambersburg, Shippensburg, Guilford, Fayetteville, Mont Alto,
Scotland, Marion, Quincy, Penn State Mont Alto and Shippensburg
University.

This includes the following COVID-19 Test Sites...
Chambersburg Community Assessment Site...
Keystone Health...
and WellSpan Health.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3977 7762 3986 7774 4012 7756 3994 7730
TIME...MOT...LOC 1714Z 222DEG 22KT 3988 7761

Banghoff
Special weather statement, May 29, 1:15 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service State College PA
115 PM EDT Fri May 29 2020

PAZ049-051-052-291745-
Union PA-Northumberland PA-Montour PA-
115 PM EDT Fri May 29 2020

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF NORTHUMBERLAND...
MONTOUR...AND UNION COUNTIES UNTIL 145 PM EDT...

At 115 PM EDT, Doppler radar indicated a strong thunderstorm near
Watsontown, moving northeast at 20 mph.

Wind gusts 40 to 50 mph and pea size hail are possible.

Locations impacted include...
Milton, Watsontown, New Columbia, Allenwood, Exchange, Delaware Run,
West Milton, Turbotville, McEwensville and Washingtonville.

LAT...LON 4098 7677 4100 7688 4109 7691 4118 7680
      4117 7673 4115 7668 4116 7667 4115 7664
      4107 7661
TIME...MOT...LOC 1715Z 226DEG 18KT 4107 7679

RXR

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 9:02 PM EDTAreal Flood AdvisoryCTPCentre, Clinton, Lycoming, Mifflin, Snyder, Sullivan and 1 more3 hr
May 29, 12:45 PM EDTSevere Thunderstorm WarningCTPWarren45 min
May 29, 1:14 PM EDTSpecial Weather StatementCTPFranklin31 min
May 29, 1:15 PM EDTSpecial Weather StatementCTPMontour30 min
May 29, 1:30 PM EDTSpecial Weather StatementCTPColumbia30 min
May 29, 1:39 PM EDTSevere Thunderstorm WarningCTPColumbia, Lycoming, Montour, Sullivan37 min
May 29, 1:45 PM EDTSpecial Weather StatementCTPCumberland, Dauphin, Lebanon, Schuylkill30 min
May 29, 1:55 PM EDTSevere Thunderstorm WarningCTPCumberland, Dauphin, Perry50 min
May 29, 1:58 PM EDTSevere Thunderstorm WarningCTPAdams, Cumberland, York47 min
May 29, 2:16 PM EDTSevere Thunderstorm WarningCTPDauphin, Lebanon, Northumberland, Schuylkill29 min
May 29, 2:35 PM EDTSevere Thunderstorm WarningCTPAdams25 min
May 29, 2:43 PM EDTSpecial Weather StatementCTPSchuylkill32 min
May 29, 2:44 PM EDTSevere Thunderstorm WarningCTPCumberland, Dauphin, York46 min
May 29, 3:11 PM EDTSpecial Weather StatementCTPAdams34 min
May 29, 3:18 PM EDTSpecial Weather StatementCTPSchuylkill27 min
May 29, 3:36 PM EDTAreal Flood AdvisoryCTPDauphin, Lebanon, Schuylkill114 min
May 29, 3:39 PM EDTAreal Flood AdvisoryCTPSullivan3 hr
May 29, 3:43 PM EDTSpecial Weather StatementCTPAdams, York32 min
May 29, 3:44 PM EDTSevere Thunderstorm WarningCTPLebanon, Schuylkill61 min
May 29, 3:48 PM EDTSpecial Weather StatementCTPWarren42 min
May 29, 4:00 PM EDTSpecial Weather StatementCTPSullivan30 min
May 29, 4:05 PM EDTAreal Flood AdvisoryCTPSchuylkill115 min
May 29, 4:13 PM EDTSpecial Weather StatementCTPLancaster47 min
May 29, 4:28 PM EDTSpecial Weather StatementCTPSullivan32 min
May 29, 4:32 PM EDTSpecial Weather StatementCTPMcKean43 min
May 29, 4:48 PM EDTSpecial Weather StatementCTPLancaster42 min
May 29, 5:02 PM EDTSevere Thunderstorm WarningCTPMcKean37 min
May 29, 5:19 PM EDTSpecial Weather StatementCTPElk41 min
May 29, 5:25 PM EDTSpecial Weather StatementCTPLancaster50 min
May 29, 5:37 PM EDTSpecial Weather StatementCTPPotter23 min
May 29, 5:53 PM EDTSpecial Weather StatementCTPCameron, Clearfield, Potter37 min
May 29, 6:47 PM EDTSpecial Weather StatementCTPLancaster28 min
May 29, 6:57 PM EDTSpecial Weather StatementCTPHuntingdon33 min
May 29, 7:32 PM EDTSpecial Weather StatementCTPJuniata, Mifflin28 min
May 29, 7:33 PM EDTSpecial Weather StatementCTPColumbia, Montour, Snyder42 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.